By: James R. Davis
You are out on the road and a headache begins. At the next stop you take some over-the-counter medicine to get rid of it. No problem with that, you think, especially because you’re not taking any other medication nor have you been doing any drinking. An hour later you fail to negotiate a turn and end up hurt … or dead.
You have an abscessed tooth and your dentist prescribed a ten day supply of penicillin for you. You are not allergic to it and are not taking any other medication. The swelling has gone and so has the pain. The curve that you were going to take a little fast turned out to be your worst nightmare and you could not negotiate it at all. Penicillin, it turns out, does not cure road rash nor the loss of that leg.
These are not examples that just can’t happen – they have!
Over-the-counter medication does not have to cause drowsiness to be a problem. Even if after reading the warning labels and finding that there are no side effects to be worried about, you should still be careful. An experienced certified MSF instructor recently described an accident he had that simply should not have happened. He was not riding too fast. The road and weather were perfect. The curve was relatively tame. But the antihistamine he took to help him get over a pollen induced headache caused him to become confused and less than competent in that curve. He ran off the road and was very lucky to have survived the experience.
In the case of penicillin, I was in the middle of my MSF instructor training class and out on the range working with ‘students’ on one of the more complex exercises. The abscess I had was no longer a problem and I had only two days left of the medication to go. While out on that range I suddenly got terribly confused. When asked to end the exercise by the other instructor, I was to signal the students to ‘restage’ and direct them to the staging area. Instead, I merely slowed them all down as they passed me, then WALKED OFF THE RANGE as if the exercise was done. The students kept riding around the range, without my supervision. It could have been worse. I could have directed those students into trouble. As it was, we were all lucky.
Why did these things happen even without the complication of mixing other drugs or alcohol? Because some medications act very strangely in combination with high heat environments! It was well over 90 degrees in my case and I had been out on the range all day long. I’m led to believe that heat was also a contributing factor in the incident the other instructor was involved in.
So, if you find that you are fighting a headache or some other pain and decide to take care of it and continue your ride, think again! At the very least, slow it down and tell yourself that you may think you are 100%, but the headache or other pain has already told you that SOMETHING is not right with you and you took some medication that, hopefully, is strong enough to get rid of those SYMPTOMS. If the medication is strong enough to do that, it is strong enough to make you less than a 100% rider.
In the real world you may have to ride a ways before you can get off the bike and park it until all is well with you. SLOW DOWN and drive with the knowledge that you are NOT 100%. No shame in that. But dying to prove how tough you were was hardly the smartest thing you ever did when you were alive.
Copyright © 1992 – 2015 by The Master Strategy Group, all rights reserved.
(James R. Davis is a recognized expert witness in the fields of Motorcycle Safety/Dynamics.)